Pharmacology Diabetes meds #12

Question

A client with a new diagnosis of type 2 diabetes is prescribed sulfonylurea. A week after taking the new prescription the client calls the clinic nurse with complaints of severe headache, flushing, nausea and vomiting and states, “It is the diabetic medicine causing me these side effects.” The nurse asks the client if any alcohol is being consumed, and the client acknowledges drinking several alcoholic beverages at a restaurant. The nurse provides instruction on sulfonylurea and avoiding alcohol because of which finding?

Answers

  1. There will be disulfiram-type symptoms, which will cause nausea, vomiting, and headache.
    • Rationale:

      This answer is correct because client’s should be taught that no alcohol should be consumed when taking sulfonylurea because alcohol is consumed, nausea, vomiting, and headache will occur. This combination may also cause flushing, angina, and other flu-like symptoms. Other serious reactions may also occur. Foods to avoid that some do not realize contain alcohol include pure or artificial vanilla, rum, almond extract, malt vinegar, some brands of dijon mustard, fondues, and many sauces, such as bearnaise.

  2. The sulfonylurea may need to be changed or dose decreased.
    • Rationale:

      This answer is not correct because a dose does not need to be changed but the client should be taught to avoid alcohol since it will cause nausea, vomiting, and headache when taken with sulfonylurea. This combination may also cause flushing, angina, and other flu-like symptoms. Other serious reactions may also occur.

  3. The client needs a referral to Alcoholics Anonymous.
    • Rationale:

      This answer is not correct because a referral to Alcoholics Anonymous is not warranted at this time. The client should be taught to not consume alcohol of any kind because doing so can cause disulfiram-type symptoms, such as nausea, vomiting, and headache. This combination may also cause flushing, angina, and other flu-like symptoms. Other serious reactions may also occur.

  4. The client needs to eat prior to taking the medication and drinking alcohol.
    • Rationale:

      This answer is not correct because eating food prior to intake of alcohol will not improve the client’s symptoms. The client should be taught to not consume alcohol of any kind because doing so can cause disulfiram-type symptoms, such as nausea, vomiting, and headache. This combination may also cause flushing, angina, and other flu-like symptoms. Other serious reactions may also occur.

Overview

Client’s should be taught that no alcohol should be consumed when taking sulfonylurea because alcohol is consumed, nausea, vomiting, and headache will occur.

Explanation

The correct answer is A. A client taking sulfonylureas requires instruction to avoid alcohol because the drug may cause flushing, angina, nausea, vomiting, headache, and other flu-like symptoms. Other serious reactions may also occur. The dose does not need changing or discontinuing, and eating with the medication and alcohol is also incorrect. Referral to alcoholics program is not indicated since the question does not provide information needing such intervention.

Learning Outcomes

Sulfonylurea is an oral antidiabetic prescribed to diabetes mellitus type 2 clients for control of blood glucose. The client should be taught to not consume alcohol of any kind because doing so can cause disulfiram-type symptoms, such as nausea, vomiting, and headache. This combination may also cause flushing, angina, and other flu-like symptoms. Other serious reactions may also occur. Foods to avoid that some do not realize contain alcohol include pure or artificial vanilla, rum, almond extract, malt vinegar, some brands of dijon mustard, fondues, and many sauces, such as bearnaise.

Test Taking Tip

There is a cross sensitivity between sulfonylurea medications for diabetes and sulfa antibiotic allergy. Even though they are treating totally different conditions, they both have “sulf-” so think about the cross sensitivity.

Video Rationale